Open Access Case report

Bilateral posterior RION after concomitant radiochemotherapy with temozolomide in a patient with glioblastoma multiforme: a case report

Stefanie Schreiber1*, Vanessa Prox-Vagedes2, Erck Elolf3, Ines Brueggemann1, Guenther Gademann4, Imke Galazky1 and Claudius Bartels1

Author Affiliations

1 Department of Neurology, Otto-von-Guericke University, Leipziger Straße 44, 39120 Magdeburg, Germany

2 Department of Psychiatry, Social Psychiatry und Psychotherapy, Hannover Medical School, Carl-Neuberg-Straße 1, 30625 Hannover, Germany

3 Department of Neuroradiology, Otto-von-Guericke University, Leipziger Straße 44, 39120 Magdeburg, Germany

4 Department of Radiation Therapy, Otto-von-Guericke University, Leipziger Straße 44, 39120 Magdeburg, Germany

For all author emails, please log on.

BMC Cancer 2010, 10:520  doi:10.1186/1471-2407-10-520

Published: 1 October 2010

Abstract

Background

Radiation induced optic neuropathy (RION) is a rare but severe consequence of radiation therapy that is associated with adjuvant chemotherapy, specifically therapy with vincristine or nitrosoureas. However, there is very little evidence regarding the occurrence of RION after concomitant radiochemotherapy with temozolomide.

Case Presentation

The case of a 63 year old woman with glioblastoma multiforme and concomitant radiochemotherapy with temozolomide is described. Due to a slight depressive episode the patient also took hypericum perforatum. Five months after cessation of fractionated radiation and adjuvant chemotherapy with temozolomide (cumulative dose of 11040 mg) the patient developed bilateral amaurosis due to RION. Tumor regrowth was excluded by magnetic resonance imaging. After the application of gadolinium a pathognomonic contrast enhancement of both prechiasmatic optic nerves could be observed.

Conclusions

In this patient, the occurrence of RION may have been the result of radiosensitization by temozolomide, which could have been strengthened by hypericin. Consequently, physicians should avoid a concomitant application of hypericum perforatum and radiochemotherapy.